The National Pharmacy Association (NPA) has received between two and three reports of patient safety incidents resulting from CCG medicines management teams switching patients from Lantus to Abasaglar insulin as a cost-saving measure, Leyla Hannbeck told C+D following her latest MSO report last month.
Although both of these brands contain insulin glargine and are biosimilar, this switch led to one patient becoming hypoglycaemic, Ms Hannbeck said in the report.
Another incident – not detailed in the report – involved a nine-year-old child being admitted to hospital, she told C+D.
However, “a number of factors could have contributed to this” second incident, Ms Hannbeck stressed to C+D, and “their glucose levels may already have been unstable”.
“Our advice is that pharmacists should exercise their own professional judgement when faced with such situations, and ask the relevant questions before carrying out the switching,” she added.
Read a full copy of Ms Hannbeck’s report for January-March 2019.